BANDAR SERI BEGAWAN (Borneo Bulletin/ANN): The Ministry of Health (MoH on Tuesday (April 6) announced a pause in administering the AstraZeneca vaccine under the National Covid-19 Vaccination Programme, as part of a precautionary measure.
This will allow the Covid-19 Vaccine Technical Committee to further review available data to assure the safety of AstraZeneca vaccine.
Meanwhile, the Sinopharm vaccine will continue to be administered.
A MoH press statement said the committee had taken note of overseas reports detailing very rare cases of unusual blood clots associated with low numbers of platelets, in people vaccinated with AstraZeneca’s Covid-19 vaccine.
Several countries have reported this rare occurrence that appears to primarily affect younger individuals.
In the United Kingdom (UK), 30 cases out of the 27 million doses administered had been reported. This event can also occur naturally.
A number of international regulatory authorities, including the World Health Organization (WHO) and European Medicines Agency (EMA), are of the view that the AstraZeneca vaccine is safe and its benefits outweigh the risks.
“As of April 6,2, 323 individuals in Brunei Darussalam had received their first dose of the AstraZeneca vaccine. Alhamdulillah, active surveillance has not identified any event indicative of clotting disorders in those who have received the vaccine, ” the statement said.
The MoH considers the safety of the vaccination programme as its top priority. The moratorium will be in place until the Covid-19 Vaccine Technical Committee completes its review and is able to make evidence-based recommendations on the use of the AstraZeneca vaccine.
Members of the public administered the AstraZeneca vaccine are advised not to be alarmed. Ongoing monitoring of adverse events following immunisation (AEFI) will continue.
Individuals who have received the AstraZeneca vaccine and subsequently develop shortness of breath, chest pain, leg swelling, persistent abdominal pain, severe or persistent headaches or blurred vision after vaccination, or who experience skin bruising (petechia) beyond the site of vaccination after a few days should seek prompt medical attention.
The MoH fully expects the pause to be temporary pending completion of the review by the committee, who will be guided by findings from international regulatory agencies.
The MoH reassures that the pause is merely a precautionary measure, and that the public will be updated on the matter.
For information, visit www.moh.gov.bn/SitePages/COVID-19.aspx or contact the Health Advice Line 148 during office hours. - Borneo Bulletin/Asia News Network